Alt and mtx

Hi all,well what a week again had my bloods done and my alt came back as 119 so was stopped the mtx by my gp and bloods redone last monday and rheumy nurse called me and said they are improving but still not to take the mtx and have another test this monday coming,she has said they will commence me back on mtx once my alt levels have gone back to normal at the dose of 7.5 in which i started on increasing to 20 but was still getting the swelling and restricted movement in my joints.

Also tuesday i have to go to for a gastroscopy procedure i'm really not looking forward to this at all......... everytime i eat food it feels like its getting stuck in my esophagus and feeling sick all the time,has anyone else had this procedure done or problems swallowing food?

Hope everyones ok! xx

8 Replies

oldestnewest
  • Hi - my liver alt kept going high like yours at the start when my doses of MTX went up. It doesn't seem to happen even when I have a few glasses of wine now that I've been on it for 16 months and switched to injections. It was frustrating at the time because I was still in pain and I wanted to get up higher but my body just wouldn't let me.

    Make sure you avoid alcohol completely and also stay away from stuff like shellfish and paracetamol if possible - anything that might have implications for your liver because your body needs time to adapt itself to MTX. Hopefully it will settle down eventually and you can get back on track with the MTX. Good luck. Tilda

  • PS make sure whoever's conducting the gastrocopy knows you have RA and are on these meds. Its possible that your problems are caused by over dry mouth as part of the RA rather than the meds I think. I have a very dry mouth and trouble swallowing sometimes but its higher up in the throat with me. Do you drink a lot of water? Look up Sjogrens perhaps?

  • Hi tilda,thanks for your replies! I really want nothing more than the mtx to work it was getting to the stage where i only had to look at the bottle with the mtx in and i started to wrench was going to ask about the injections but this has stopped me in my tracks,also my gp was saying to me that ra can also cause inflammation in my esophagus didn't know this but it does worry me regarding my food getting stuck and yesterday i thought i would try some soup had half a bowl and was sick with it,so fed up now. x

  • Hi Natalie,

    I am new on the site and was just reading through a few posts...

    You might like to look up "cricoarytenoid joints in rheumatoid arthritis". Swallowing problems, hoarseness and "lump in the throat" are fairly common in RA and they say (depending on the study) that anywhere between 33-85% of RA'ers suffer from it. Although cricoarytenoid arthritis symptoms are not often listed as a common complaint, Dr's are seeing it more and more and many post mortem's of RA suffers are revealing that they have had it. It depends on the symptoms as to how much it will vary in seriousness.

    I only know about this because in the past few months I have been researching it after getting a feeling that "something" was in my throat all the time and recently it occasionally closes off after I swallow food - I struggle to breath for up to a minute and have stridor sounds which can be scary. But I do have Hashimoto's Disease (thyroid probs) and Sjorgrens too so they could also be the culprits as Tilda said. Doc is sending me for an ultrasound first to discount the thyroid.

    Good luck with the procedure, I hope its not too uncomfortable for you - let us know what happens. :)

  • Hi Natalie sorry you are having a tought time at the moment ....I have had a gastroscopy 4 times !! I had what you are describing when I was about 32 (10 years ago) they found I had a hiatus hernia (the entrance to your stomach) look it up its very common and can easily be treated with daily tablets usually lansaprozole or omeprazole, maybe you have this? ...I used to get heart burn all the time and they had to keep doing the tests for about 5 years to check was all ok ...it has eased over the years although as my blog explains yesterday, 20mg oral methx has started to aggravate it so am going onto injectable methx. When you have the gastroscopy you are usually offered either a throat spray , which does numb your throat but you are aware what is going or a sedative (which i recommend) as you really dont know much about whats going on ...when i went the 2nd time I explained I was really nervous and asked for lots of sedative lol , and i didnt know anything !!! You wake up in your own time and have a chat with the nurse or doctor have somthing to eat and then go home - if you have had the sedative you wont be able to drive ...but really its worth finding out what is wrong so please dont worry its ok really ... let us know how you get on and I hope ive helped reassure you a little ...love Claire x

  • Thankyou both for your replies,i'm nervous but need to find out whats going on my eating has been really affected but i had some fruit just and my stomach has bloated like i'm 8 months pregnant and the sickness is awful,i'm going to ask for the sedative as i know with my nerves i won't be able to cope,will let you know how i get on.x

  • :( hang in there, not long to go...

  • Thankyou feeling nervous today x

You may also like...